Heavy Snow, Southern Lewis and Clark
- When
- February 7, 6:00 AM MST to February 8, 12:00 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Mesonet
Ten inches of snow fell over an 18 hour period at Copper Camp Snotel.
A fast moving storm system crossed the area on February 7th, bringing some reports of high winds and heavy snow, mainly to higher elevations of Central Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A fast moving storm system crossed the area on February 7th, bringing some reports of high winds and heavy snow, mainly to higher elevations of Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 7, 4:50 AM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 450 AM MST THU FEB 7 2008 UPDATED AVIATION SECTION .DISCUSSION... FOR THE REMAINDER OF THIS WEEK AND SATURDAY...VERY ENERGETIC...MOIST...PROGRESSIVE...NORTHWESTERLY FLOW PATTERN ALOFT WILL AFFECT THE REGION. MOUNTAIN SNOW SHOWERS WILL BE LIKELY THROUGH THE PERIOD...WITH SCATTERED SNOW SHOWERS OVER THE PLAINS. AN ARCTIC COLD FRONT PLUNGES SOUTHWARDS FRIDAY NIGHT...WITH MORE SNOW SHOWERS ALONG WITH COLDER TEMPERATURES IN CENTRAL AND NORTH CENTRAL MONTANA. BEFORE THAT TIME...TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. A DETAILED FORECAST RATIONALE BEHIND THE 3-DAY FORECAST/HEADLINE PLAN IS PROVIDED BELOW. COHEN FRIDAY NIGHT THROUGH MONDAY NIGHT...ARCTIC FRONT WILL CONTINUE MOVING SOUTH FRIDAY NIGHT BUT IT LOOKS LIKE IT WILL NOT MAKE IT TO FAR SW MT. LOWERED TEMPERATURES OVER THE NORTHERN PLAINS. QUESTION THEN BECOMES HOW QUICKLY THE ARCTIC AIRMASS RETREATS. IT SHOULD BE OUT OF THE FORECAST AREA BY MONDAY BUT MAIN PROBLEM TIME FRAME WILL BE SUNDAY WITH SOME MODELS HAVING THE ARCTIC AIR OUT OF THE PLAINS AND OTHERS KEEPING IT OVER THE PLAINS. DECIDED TO BE SOMEWHAT AGGRESSIVE IN MOVING IT OUT SO HAVE IT OUT OF THE EAST SLOPES ON SUNDAY BUT WILL KEEP IT OVER HILL AND BLAINE COUNTIES. THE FLOW ALOFT WILL BE OUT OF THE NORTHWEST FROM FRIDAY NIGHT THROUGH MONDAY NIGHT AND FAIRLY MOIST. MOISTURE FRIDAY NIGHT WILL INTERACT WITH THE DEEPENING ARCTIC AIRMASS OVER THE PLAINS TO PRODUCE SNOW AND HAVE RAISED POPS TO THE LIKELY CATEGORY EXCEPT OVER FAR SW MT AND THE NE ZONES. MOIST FLOW SHOULD CONTINUE OVER THE WESTERN MOUNTAINS THROUGH MUCH OF THE WEEKEND SO HAVE RAISED POPS THERE. BLANK WEDNESDAY AND THURSDAY...EXTENDED MODELS CONTINUE TO AGREE WITH A PACIFIC TROUGH MOVING INTO THE REGION MID WEEK. TROUGH IS EXPECTED TO MOVE THROUGH THE WESTERN MOUNTAINS INTO THE CENTRAL PLAINS DURING THE PERIOD. A CHANCE FOR SCATTERED SNOW SHOWERS FOR THE MOUNTAINS AND THE PLAINS. THIS TROUGH WILL MOVE THROUGH THE REGION AT A FAIRLY QUICK PACE AS ANOTHER PACIFIC DISTURBANCE SETS UP FOR THE WEEKEND. SAUCIER ============================================================== DETAILED 3-DAY FORECAST RATIONALE...AND DISCUSSION OF THE CURRENT HEADLINES (HEADLINE SUMMARY IS PROVIDED AT THE END OF THIS PRODUCT)... AT PRESENT...A MID LEVEL TROUGH AND ASSOCIATED 70 KT 500 MB JET STREAK ARE APPROACHING THE AREA...WITH DEEP MOIST ASCENT FOR SNOW SHOWERS OVER THE ROCKY MOUNTAIN FRONT...AND CENTRAL AND SOUTHWEST MOUNTAINS OF MONTANA. WEST NORTHWESTERLY WINDS AT 700 MB WILL CONTINUE TO INCREASE OVER 55 KTS THROUGH THE DAY...BRINGING THE THREAT TO STRONG WINDS TO MUCH OF THE REGION. THINGS GET VERY INTERESTING BY THIS AFTERNOON OVER PORTIONS OF CENTRAL AND SOUTHWEST MONTANA...AS 500 MB JET STRENGTHENS TO OVER 80 KTS AND LIFTS NORTHWARD...AND A 700 MB JET OF 60 TO 70 KTS NOSES INTO CENTRAL AND SOUTHWEST MONTANA. THE 700 MB JET IS NOTED TO BE NORTHWESTERLY...WHICH DOES NOT TYPICALLY LEND ITSELF TO BRINGING HIGH WINDS TO CENTRAL AND SOUTHWEST MONTANA IN THE ABSENCE OF OTHER FACTORS. HOWEVER...INGREDIENTS ARE COMING TOGETHER FOR A HIGH WIND THREAT OVER A NARROW CORRIDOR OF COUNTIES IN SOUTHWEST AND CENTRAL MONTANA FROM 11 AM THIS MORNING THROUGH 5 PM MST THIS AFTERNOON. THE AFOREMENTIONED LOW/MID LEVEL JET CORE WILL INTERACT WITH LOW LEVEL SUBSIDENCE AS EVIDENT IN ETA-BUFKIT SOUNDINGS AT HELENA...AT THE SAME TIME THAT MIXING HEIGHTS...UP TO 4000 FEET ARE MAXIMIZED. MID LEVEL SUBSIDENCE ALSO MAKES AN APPEARANCE OVER THAT REGION DOWNSTREAM OF THE NEXT RIDGE ALOFT. THUS...IT IS BECOMING LIKELY THAT WINDS FROM THAT LOW/MID LEVEL JET CORE WILL MIX DOWN TO THE SURFACE SOMETIME BETWEEN 11 AM AND 5 PM MST TODAY IN PORTIONS OF SW/CENTRAL MONTANA. THUS...BETWEEN THOSE HOURS...THE SNOW AND BLOWING SNOW ADVISORY ABOVE 5500 FEET IS TEMPORARILY UPGRADED TO A WINTER STORM WARNING ABOVE 5500 FEET...AND A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR ELEVATIONS BELOW 5500 FEET. THIS TEMPORARY UPGRADE/ISSUANCE APPLIES TO CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN...JEFFERSON... BROADWATER...AND MEAGHER COUNTIES ONLY. FOR BEAVERHEAD...MADISON...GALLATIN...AND CASCADE COUNTIES...THE SNOW AND BLOWING SNOW ADVISORY REMAINS IN TACT FROM 5 AM THIS MORNING TO 11 PM MST TONIGHT AT ELEVATIONS ABOVE 5500 FEET. OVER THE PLAINS TODAY...WHILE LEE TROUGHING IN MONTANA AND ASSOCIATED DOWNSLOPE BREEZY WINDS WILL KEEP TEMPERATURES ABOVE SEASONAL AVERAGES AGAIN TODAY...A REGION OF ISENTROPIC LIFT NOTED AT 305K WILL OCCUR FOR MUCH OF THE DAY OVER NORTH CENTRAL MONTANA...WHICH WILL COMBINE WITH FAVORABLE MID LEVEL ASCENT FOR SCATTERED LIGHT SNOW SHOWERS THERE. RUC IS PICKING UP WELL ON THIS PRECIP CHANCE...WHICH IS MAXIMIZED BETWEEN HAVRE AND LEWISTOWN. AS ALL THIS IS OCCURRING...THE POLAR JET STREAM WILL CONTINUE TO INTENSIFY AS IT LIFTS NORTHWARD...YIELDING A 500 MB JET OF OVER 100 KT BY LATE TONIGHT...FURTHER ENHANCING THE 700 AND 850 MB FLOW. WHILE A BRIEF LULL IN THE PRECIP WILL OCCUR TONIGHT AND FRIDAY...MORE WIDESPREAD HIGH WINDS WILL BECOME OF INCREASING CONCERN OVER THE PLAINS...ESPECIALLY AS SYNOPTIC SUBSIDENCE WORKS ITS WAY INTO THE REGION DOWNSTREAM OF YET ANOTHER RIDGE. THUS...A HIGH WIND WATCH HAS BEEN POSTED FOR LATE TONIGHT THROUGH FRIDAY FOR MUCH OF THE FORECAST AREA. WITH THE POTENTIAL FOR MOUNTAIN SNOW...AND POTENTIAL SNOW DUE TO ISENTROPIC LIFT OVER THE PLAINS... THE HIGH WIND EMPHASIS MAY BECOME MORE OF A WINTER WEATHER EMPHASIS IN FUTURE FORECASTS. TEMPERATURES ABOVE SEASONAL AVERAGES WILL OCCUR ON FRIDAY...WITH DOWNSLOPE WINDS AND JET STREAM MOVEMENT NORTHWARD. THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY AFTERNOON FOR THE ROCKY MOUNTAIN FRONT WITH CONTINUOUS HIGH WIND AND STEADY SNOWFALL LIKELIHOOD. THEN FRIDAY NIGHT...A STRONG COLD FRONT PLUNGES SOUTHWARD ACROSS PORTIONS OF THE AREA AS A 1040 MB SURFACE HIGH BUILDS SOUTHEASTWARD OUT OF ALBERTA. SURFACE CONVERGENCE AHEAD OF THIS FRONT COMBINED WITH CONTINUED JET SUPPORT WILL YIELD SNOW SHOWERS OVER MUCH OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY. WITH THE FRONT STALLING OVER CENTRAL MONTANA BEFORE SLOWLY RETREATING NORTHWARD AS A WARM FRONT LATE SATURDAY...OVERRUNNING PRECIPITATION WILL BE POSSIBLE...ESPECIALLY IF THE COLD POOL APPEARS TO BECOME MORE STEEP. COLDER CONDITIONS WITH NORTHERLY WINDS ARE EXPECTED OVER NORTH CENTRAL MONTANA ON SATURDAY...WITH A SURFACE TROUGH OVER SOUTHWEST MONTANA PROMOTING SOUTHWESTERLY WINDS AND TEMPERATURES IN THE 20S IN SOUTHWEST MONTANA. COHEN && .AVIATION... UPDATED 1150Z. A SIGNIFICANT WEATHER SYSTEM WILL BE MOVING THROUGH THE FORECAST AREA TODAY. FEEL FAIRLY CONFIDENT ABOUT THE ASSOCIATED COLD FRONTAL TIMING. EXPECT THE FRONT TO GO THROUGH KCTB AROUND 16Z...KGTF AND KHLN NR 18Z...KHVR BY 20Z AND KLWT BY 21Z. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE WEST OR EVEN NORTHWEST BEHIND THE FRONT. THERE WILL BE A THREAT OF WIND GUSTS TO 50KTS EVEN IN THE VALLEYS AND PLAINS NEAR AND BEHIND THE COLD FRONT WITH THE EXCEPTION OF KHVR. THERE IS SOME QUESTION ABOUT THE WINDS AT KCTB BEHIND THE COLD FRONT AS SOME GUIDANCE SUGGESTS WINDS BECOME NORTHWEST 10 TO 15KTS WHILE OTHER GUIDANCE SUGGESTS WEST TO NORTHWEST WINDS WITH STRONGER WIND SPEEDS. HAVE OPTED TO LEAN MORE TOWARDS THE LATTER. BESIDES STRONG AND GUSTY WINDS...AVIATION INTERESTS WILL HAVE TO CONTEND WITH VFR CONDITIONS SUDDENLY DROPPING TO MVFR AND IFR CONDITIONS WITH BANDS OF SNOW ASSOCIATED WITH THE WEATHER SYSTEM. EXPECT FAIRLY WIDESPREAD MOUNTAIN OBSCUREMENT. CONDITIONS SHOULD IMPROVE SOMEWHAT TONIGHT. HOWEVER STRONG WINDS OF 40 TO 50KTS WITH LOCAL GUSTS TO 70KTS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT WITH CONTINUED MOUNTAIN OBSCUREMENT. && .PRELIMINARY POINT TEMPS/POPS... GTF 39 25 35 -3 / 20 10 40 60 CTB 37 22 31 -14 / 40 10 40 60 HLN 35 24 32 16 / 70 30 60 60 BZN 36 19 33 17 / 80 40 50 50 WEY 21 9 20 8 / 100 60 70 80 DLN 32 16 31 17 / 90 40 50 40 HVR 38 18 29 -16 / 40 20 40 50 LWT 36 21 32 0 / 50 30 40 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR ELEVATIONS BELOW 5500 FEET IN CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN...JEFFERSON...BROADWATER...AND MEAGHER COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 11 AM MST THIS MORNING FOR ELEVATIONS ABOVE 5500 FEET IN CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN...JEFFERSON...BROADWATER...AND MEAGHER COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5500 FEET IN CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN...JEFFERSON...BROADWATER...AND MEAGHER COUNTIES. WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 5500 FEET IN CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN...JEFFERSON...BROADWATER...AND MEAGHER COUNTIES. HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR ALL ELEVATIONS IN PORTIONS OF CENTRAL...NORTH CENTRAL...AND SOUTHWEST MONTANA. SNOW AND BLOWING SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 11 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5500 FEET IN CASCADE...BEAVERHEAD...MADISON...AND GALLATIN COUNTIES. WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR THE ROCKY MOUNTAIN FRONT. && SHORT TERM...COHEN LONG TERM...BLANK/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 508 AM MST THU FEB 7 2008 MTZ009-048-081215- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 508 AM MST THU FEB 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING CONTINUES THROUGH 5 PM MST FRIDAY FOR THE ROCKY MOUNTAIN FRONT. A PACIFIC STORM SYSTEM AND AN ARCTIC COLD FRONT WILL AFFECT THE REGION ON FRIDAY NIGHT AND SATURDAY. AS A RESULT...MORE SNOW AND COLDER TEMPERATURES WILL AFFECT THE REGION FRIDAY NIGHT AND SATURDAY. HIGH WINDS ARE POSSIBLE AGAIN SUNDAY...TUESDAY...AND WEDNESDAY. ADDITIONAL HIGH WIND AND WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ014-050-052>054-081215- CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-JEFFERSON- BROADWATER-MEAGHER- 508 AM MST THU FEB 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 11 AM MST THIS MORNING FOR ELEVATIONS ABOVE 5500 FEET. THEN...A WINTER STORM WARNING IS IN EFFECT FROM 11 AM UNTIL 5 PM MST TODAY FOR ELEVATIONS ABOVE 5500 FEET. FINALLY...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 5 PM UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5500 FEET. ALSO...A HIGH WIND WARNING IS IN EFFECT FROM 11 AM UNTIL 5 PM MST TODAY FOR ELEVATIONS BELOW 5500 FEET. ADDITIONALLY...A HIGH WIND WATCH IS IN EFFECT FOR ALL ELEVATIONS BEGINNING TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HIGH WIND WATCH CONTINUES THROUGH 5 PM MST FRIDAY. A PACIFIC STORM SYSTEM AND AN ARCTIC COLD FRONT WILL AFFECT THE REGION ON FRIDAY NIGHT AND SATURDAY. AS A RESULT...MORE SNOW AND COLDER TEMPERATURES WILL AFFECT THE REGION FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-011-013-044>047-049-051-081215- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON-FERGUS- 508 AM MST THU FEB 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT BEGINNING AT 11 PM MST TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HIGH WIND WATCH CONTINUES THROUGH 5 PM MST FRIDAY. A PACIFIC STORM SYSTEM AND AN ARCTIC COLD FRONT WILL AFFECT THE REGION LATE FRIDAY. AS A RESULT...MORE SNOW AND COLDER TEMPERATURES WILL AFFECT THE REGION FRIDAY NIGHT AND SATURDAY. WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ012-081215- CASCADE- 508 AM MST THU FEB 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 5500 FEET. A HIGH WIND WATCH IS IN EFFECT FOR ALL ELEVATIONS BEGINNING TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HIGH WIND WATCH CONTINUES THROUGH 5 PM MST FRIDAY. A PACIFIC STORM SYSTEM AND AN ARCTIC COLD FRONT WILL AFFECT THE REGION ON FRIDAY NIGHT AND SATURDAY. AS A RESULT...MORE SNOW AND COLDER TEMPERATURES WILL AFFECT THE REGION FRIDAY NIGHT AND SATURDAY. MORE WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-081215- BEAVERHEAD-MADISON-GALLATIN- 508 AM MST THU FEB 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 5500 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PACIFIC STORM SYSTEM WILL AFFECT THE REGION ON FRIDAY NIGHT AND SATURDAY. AS A RESULT...MORE SNOW WILL AFFECT THE REGION FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COHEN/BLANK
1 heavy snow, 1 winter storm. Local standard time, as filed.
Ten inches of snow fell over an 18 hour period at Copper Camp Snotel.
Wind gusts to 58 mph were accompanied by snow and blowing snow at mesowest observation site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84762, 84761.